Tornadoes · United States · Alabama · 2017
EF0 tornado, Luverne, Alabama, April 3, 2017
This EF0 tornado ran 0.1 miles across Crenshaw County on April 3, 2017, touching down at 8:54 AM CDT and reaching 25 yards wide. It killed nobody, and did $2,000 of property damage.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mphthis tornado
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF0
- Date
- April 3, 2017
- Touchdown
- 8:54 AM CDT (13:54 UTC)
- Lifted
- 8:55 AM CDT (13:55 UTC)
- On the ground
- 1 minutes
- Path length
- 0.1 miles (0.1 km)
- Path width
- 25 yards (23 m)
- Deaths
- 0
- Injuries
- 0
- Property damage
- $2,000
- County
- Crenshaw County
- Touchdown point
- 31.718, -86.262
- Lift-off point
- 31.718, -86.261
- Record number
- 1704030754-01
The damage survey
7 damage points were recorded along this path by NWS MOB, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF0. The highest wind the damage implies is 93 mph.
- Mobile home destroyed (2 walls and roof missing) and moved off unanchored foundation.
- Large trees snapped/uprooted and power poles snapped. Several trees fell on houses.
- Roof damage to several businesses in downtown Luverne.
- Shingles missing on houses.
Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.
What the Weather Service recorded
Thunderstorms developed ahead of a strong cold front and moved across the area. These storms produced high winds, large hail and a weak tornado.
A brief EF-0 tornado developed on East 1st Street just north of Highway 10. The tornado uprooted a few trees and caused some minor shingle damage.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The warnings
0 minutes of warning. NWS MOB issued a tornado warning for this county at 13:54 UTC, 0 minutes before the tornado touched down, in force until 14:07 UTC.
The county was under a tornado watch, issued at 12:06 UTC and running to 15:47 UTC.
| Issued (UTC) | Expired | Product | Office |
|---|---|---|---|
| 09:00 UTC | 16:50 UTC | Wind Advisory | MOB |
| 12:06 UTC | 15:47 UTC | Tornado Watch | MOB |
| 13:26 UTC | 14:30 UTC | Severe Thunderstorm Warning | MOB |
| 13:54 UTC | 14:07 UTC | Tornado Warning | MOB |
| 03:43 UTC | 14:49 UTC | Dense Fog Advisory | MOB |
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a Enhanced Risk, with a 0.02 chance of a tornado within 25 miles. The outlook in force was issued at 12:41 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Mobile, AL wrote its last area forecast discussion before the tornado touched down at Apr 3, 8:19 AM CDT, 35 minutes earlier.
Area forecast discussion, Apr 3, 8:19 AM CDT, 35 minutes before
Area Forecast Discussion
National Weather Service Mobile AL
819 AM CDT Mon Apr 3 2017
.DISCUSSION...See updated information for land areas below.
&&
.UPDATE...With recent radar trends, we have decided to go ahead
and issue a Flash Flood Watch for portions of our forecast area.
Primary area of concern is for the coastal counties of Alabama and
the western Florida panhandle, and for interior south central
Alabama counties of Escambia, Conecuh and Covington. Rainfall
totals of 2 to 4 inches, locally higher in some localized areas.
This will produce areas of flash flooding, especially in urban
areas. 12/DS
&&
.PREV DISCUSSION... /issued 730 AM CDT Mon Apr 3 2017/
DISCUSSION...See updated information for land areas and aviation
discussion below.
UPDATE...TOR Watch #114 continues for western half of forecast
area until 9 AM, TOR Watch #116 has just been issued for the
eastern half of our forecast area until 1 PM this afternoon. The
primary severe threat will damaging straight line winds along the
line, but a few tornadoes are possible along the line as well.
Later this morning and into the early afternoon, instabilities may
increase enough in advance of the line that a few tornadic storms
out ahead of the main convection may also develop. Primary area of
interest with regard to the severe weather threat will be over the
coastal counties and into interior south central Alabama east of
I-65, with less of a threat elsewhere.
The northern end of the line has laid out an outflow boundary and
is now oriented more east-west oriented while the southern half
continues moving east, approaching Mobile county. This could
result in a period very heavy rainfall and localized flooding this
morning in that area. The line should still get a pushed off to
the east and accelerate again a little later this morning as a
upper jet streak rounds the base of the upper trof and this
thinking has thus far kept us from issuing a Flash Flood Watch.
We will have continue to monitor for FFA potential.
AVIATION...
12Z issuance...MVFR ceilings over most of the region this morning,
becoming IFR to LIFR with line of thunderstorms moving east across
the area. Line of showers and storms has slowed somewhat over the
past hour, but should begin moving off to the east later this
morning and be east of the entire forecast area by late this
afternoon. Strong southerly surface winds in advance of the front,
15 to 20 knots with higher gusts. Ceilings increasing above MVFR
this evening, then becoming VFR after 04/03z.
PREV DISCUSSION... /issued 440 AM CDT Mon Apr 3 2017/
.Severe Weather Risk Shifts East over the Area Today...
NEAR TERM /Now Through Monday night/...Ongoing line of strong to severe
thunderstorms just to the west of our forecast area this morning
moving east. These storms have a history of producing damaging winds
and large hail. Expect this main line of storms to move east across
our forecast area today, crossing southeast Mississippi zones and
into extreme southwest Alabama through 8 AM, across central interior
portions of southwest Alabama between 8 AM and Noon, and then east
of I-65 in Alabama and across the western Florida panhandle from
Noon through around 4 PM. This timing is slightly faster than our
previous forecast package. The storms have been slow to cross
Louisiana and western Mississippi over the past 12-18 hours, but
mid/upper level trof becomes negatively tilted today and fast,
diffluent flow aloft will allow the primary line of storms to move
more rapidly across our area. The Storm Prediction Center has
indicated that the severe threat has lessened slightly, but there is
still an ENHANCED RISK, and severe weather parameters still indicate
that there is at least the potential for isolated significant severe
weather events over portions of our forecast area. This is
especially true closer to the coast where HRRR and EURO both
indicate MLCAPE of 1200-1400 J/KG and 0-1KM SRH 200-300 J/KG. In
addition, Bulk Shear axis across much of the area today forecast
to be in the 40-60 KT range. Damaging wind in excess of 60 MPH,
Large Hail, and isolated tornadoes (some potentially strong) are
all possible. The activity should be east of our forecast area by
sunset, with no pcpn expected overnight. Categorical PoPs today,
ending by late afternoon. Strong southerly flow in advance of the
system thus maintained the Wind Advisory. Fairly rapid eastward
movement should preclude need for Flash Flood Watch, although some
locally heavy rainfall on the order of 2-3 inches possible.
Coastal Flood Advisory, Heavy Surf Advisory and High Risk of Rip
Currents all continue as well. Highs today in the upper 70s and
lower 80s. Lows tonight in the mid 50s northwest ranging to
low/mid 60s southeast and coastal areas. 12/DS
SHORT TERM /Tuesday Through Wednesday night/...Next in a series
of upper level storm systems begins to dig into the southern Plains
Tuesday. This causes the high level flow to amplify sharply once
again over the Lower MS River Valley as the Plains storm ejects
east, bringing another potentially active southwest flow aloft to
the central Gulf coast going into Tuesday night and Wednesday.
With approaching dynamics, deep layer Gulf moisture is tapped,
modifying quickly and spreading northward. Cold front moves east,
approaching the Lower MS River Valley Wednesday morning. Frontal
forcing, combined with deep layer ascent operating on adequate
layer moisture brings a quick return to shower and storm chances
late Tuesday night into Wednesday. Some of the storms could become
strong to locally severe. Rain chances lower substantially by
Wednesday night due to frontal passage. High temperatures Tuesday
in the mid 80s interior to upper 70s coast, range from the upper
70s to lower 80s areawide on Wednesday. Overnight lows cool into
the upper 40s to lower 50s interior and mid to upper 50s coast
Wednesday night resulting from cool advection following in the
wake of frontal passage. /10
LONG TERM /Thursday Through Sunday/...Look to transition to a
more quiet weather pattern as surface high pressure expands
eastward out of the Plains and western Gulf Thursday to across
the central Gulf Saturday. Drier and cooler conditions expected to
close out the week with highs on Thursday and Friday trending
closer to seasonal values, upper 60s to lower 70s. Much cooler
nights with lows dipping down into the 40s generally north of I-10
both Thursday and Friday night. Temperatures modify late in the
weekend as high pressure moves east of the local area. /10
MARINE...A cold front and accompanying pre-frontal squall line
moves east across the marine area today, with a strong onshore flow
and high seas in advance. Winds become briefly westerly in the wake
of the front late today and this evening. A Small Craft Advisory
continues through this evening. Onshore flow returns by Tuesday, but
lighter, then increases again on Wednesday with yet another weather
system moving east across the marine area. Strong offshore flow
expected by Wednesday night continuing through late week. 12/DS
&&
.MOB WATCHES/WARNINGS/ADVISORIES...
AL...Wind Advisory until 10 PM CDT this evening for ALZ051>060-
261>266.
Flash Flood Watch until 4 PM CDT this afternoon for ALZ056-059-
060-261>266.
Coastal Flood Advisory from 11 AM this morning to 11 PM CDT this
evening for ALZ261>266.
High Rip Current Risk through Tuesday evening for ALZ265-266.
High Surf Advisory until 1 AM CDT Tuesday for ALZ265-266.
FL...Wind Advisory until 10 PM CDT this evening for FLZ201>206.
Flash Flood Watch until 4 PM CDT this afternoon for FLZ201>206.
Coastal Flood Advisory from 11 AM this morning to 11 PM CDT this
evening for FLZ202-204-206.
High Rip Current Risk through Tuesday evening for FLZ202-204-206.
High Surf Advisory until 1 AM CDT Tuesday for FLZ202-204-206.
MS...Wind Advisory until 10 PM CDT this evening for MSZ067-075-076-
078-079.
GM...Small Craft Advisory until 1 AM CDT Tuesday for GMZ630>635-650-
655-670-675.
&&
This product is also available on the web at:
http://weather.gov/mobHazardous weather outlook, Apr 3, 6:40 AM CDT, 2 hours 14 minutes before
Hazardous Weather Outlook National Weather Service Mobile AL 640 AM CDT Mon Apr 3 2017 ALZ051>060-261>266-FLZ201>206-MSZ067-075-076-078-079-041145- Choctaw-Washington-Clarke-Wilcox-Monroe-Conecuh-Butler-Crenshaw- Escambia-Covington-Mobile Inland-Baldwin Inland-Mobile Central- Baldwin Central-Mobile Coastal-Baldwin Coastal-Escambia Inland- Escambia Coastal-Santa Rosa Inland-Santa Rosa Coastal- Okaloosa Inland-Okaloosa Coastal-Wayne-Perry-Greene-Stone-George- 640 AM CDT Mon Apr 3 2017 This Hazardous Weather Outlook is for portions of south central Alabama...southwest Alabama...northwest Florida and southeast Mississippi. .DAY ONE...Today and Tonight A strong storm system will move east across the region today, bringing the potential for a line of strong to severe storms. Damaging wind gusts, large hail, and tornadoes are possible. A few strong tornadoes could be possible. Very heavy rainfall will be likely as the line of storms moves east. For now, the thinking is the line will be moving east quickly enough to not warrant a Flash Flood Watch, although there is a an Elevated Threat for isolated flash flooding and minor flooding along area rivers and creeks today. We will montitor for the need of a Flash Flood Watch this morning. A Wind Advisory is in effect today and early this evening for the entire area, but strongest winds will likely be over the coastal counties. A Coastal Flood Advisory is in effect for this afternoon and evening for the northwest Florida panhandle and Alabama beaches. Minor flooding expected along the coast as tides of 1 to 2 feet above normal are expected. A Heavy Surf Advisory, for waves of 5 to 8 feet in the surf zone, is in effect, and a High Risk of rip currents can also be expected today. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Another round of strong to severe storms is possible on Wednesday. .SPOTTER INFORMATION STATEMENT... Activation of SkyWarn severe spotter networks may be required late Sunday night through Monday afternoon. For more information please see our website at weather.gov/mob GMZ630>635-650-655-670-675-041145- Northern Mobile Bay-Southern Mobile Bay-Mississippi Sound- Perdido Bay-Pensacola Bay System-Choctawhatchee Bay- Coastal waters from Pensacola FL to Pascagoula MS out 20 NM- Coastal waters from Destin to Pensacola FL out 20 NM- Waters from Pensacola FL to Pascagoula MS from 20 to 60 NM- Waters from Destin to Pensacola FL from 20 to 60 NM- 640 AM CDT Mon Apr 3 2017 This Hazardous Weather Outlook is for portions of the coastal waters of Alabama and northwest Florida. .DAY ONE...Today and Tonight A line of strong to severe storms will move east across the marine area today. Strong wind gusts, large hail and a few tornadoes will be possible. Strong winds, gusting to gale force at times, and high seas should be expected over the marine area today. A SMALL CRAFT ADVISORY is in effect for the entire marine area, valid from 1 AM today through 1 AM Tuesday. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Strong winds and high seas are possible again on Wednesday through early Thursday as yet another storm system moves rapidly east across the marine area.
In the hours before
Local storm report, Apr 3, 7:29 AM CDT, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
729 AM CDT MON APR 03 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0710 AM HAIL AGRICOLA 30.81N 88.52W
04/03/2017 E1.00 INCH GEORGE MS BROADCAST MEDIA
QUARTER SIZE HAIL REPORTED
&&
JFBSpecial weather statement, Apr 3, 7:45 AM CDT, 1 hour 9 minutes before
Special Weather Statement
National Weather Service Mobile AL
745 AM CDT MON APR 3 2017
ALZ056-059-060-262>266-FLZ201>205-031330-
Conecuh AL-Covington AL-Mobile Coastal AL-Baldwin Coastal AL-
Baldwin Central AL-Baldwin Inland AL-Escambia AL-Mobile Central AL-
Escambia Inland FL-Santa Rosa Inland FL-Okaloosa Inland FL-
Santa Rosa Coastal FL-Escambia Coastal FL-
745 AM CDT MON APR 3 2017
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT THE FOLLOWING
COUNTIES...SOUTHWESTERN MOBILE...BALDWIN...ESCAMBIA...SOUTHEASTERN
CONECUH...COVINGTON...OKALOOSA...SANTA ROSA AND ESCAMBIA COUNTIES
UNTIL 830 AM CDT...
At 745 AM CDT, the strong thunderstorms were located along a line
extending from 13 miles southeast of Castleberry to 11 miles
northeast of Loxley to near Grand Bay,and moving east at 55 mph.
Dime size hail and winds in excess of 40 mph will be possible with
these storms.
Locations impacted include...
Midtown Mobile, Downtown Mobile, Pensacola, Ferry Pass, Brent, West
Pensacola, Ensley, Daphne, Tillmans Corner, Warrington, Crestview,
Fairhope, Gonzalez, Gulf Shores, Andalusia, Atmore, Foley, Pace,
Milton and Theodore.
A tornado watch remains in effect until 900 AM CDT for southwestern
Alabama. A tornado watch also remains in effect until 100 PM CDT for
south central Alabama...and northwestern Florida.
LAT...LON 3022 8838 3060 8840 3083 8775 3146 8677
3121 8619 3100 8619 3099 8639 3073 8639
3048 8677 3022 8780
TIME...MOT...LOC 1245Z 287DEG 46KT 3122 8681 3071 8758 3047 8842Local storm report, Apr 3, 8:35 AM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
835 AM CDT MON APR 03 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0726 AM HAIL WILMER 30.82N 88.36W
04/03/2017 E1.00 INCH MOBILE AL PUBLIC
QUARTER SIZE HAIL REPORTED VIA SOCIAL MEDIA.
&&
JFBLocal storm report, Apr 3, 8:38 AM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
838 AM CDT MON APR 03 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM TSTM WND DMG MANILLA 31.51N 87.72W
04/03/2017 CLARKE AL EMERGENCY MNGR
ROOF DAMAGE TO A HOME ON PLAY LANE IN MANILLA
&&
JFBLocal storm report, Apr 3, 8:41 AM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
841 AM CDT MON APR 03 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0715 AM TSTM WND DMG 2 NW GAINESTOWN 31.46N 87.72W
04/03/2017 CLARKE AL EMERGENCY MNGR
PORCH BLOWN OFF A HOUSE ON WALKER SPRINGS ROAD
&&
JFBLocal storm report, Apr 3, 8:50 AM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
850 AM CDT MON APR 03 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0350 AM TSTM WND DMG YANTLEY 32.25N 88.38W
04/03/2017 CHOCTAW AL EMERGENCY MNGR
TREES AND POWER LINES DOWN ON HIGHWAY 10
0425 AM TSTM WND DMG PENNINGTON 32.21N 88.06W
04/03/2017 CHOCTAW AL EMERGENCY MNGR
TREES AND POWER LINES DOWN ON PINE GROVE ROAD NEAR
PENNIGTON
&&
JFBThe surface observations
Troy Municipal (TOI), 28 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 11:55 UTC | 150° 9 kt | 1010.5 | ||||
| 12:00 UTC | 150° 10 kt | 1010.2 | ||||
| 12:05 UTC | 160° 9 kt | 1010.5 | ||||
| 12:10 UTC | 170° 9 kt | 1010.5 | ||||
| 12:15 UTC | 160° 11 kt | 1010.5 | ||||
| 12:20 UTC | 150° 10 kt | 1010.5 | ||||
| 12:25 UTC | 170° 8 kt | 1010.5 | ||||
| 12:28 UTC | 69 | 67 | 190° 8 kt | 1010.8 | ||
| 12:30 UTC | 160° 7 kt | 1010.8 | ||||
| 12:35 UTC | 170° 8 kt | 1010.8 | ||||
| 12:40 UTC | 180° 7 kt | 1010.8 | ||||
| 12:45 UTC | 180° 7 kt | 1010.8 | ||||
| 12:46 UTC | 69 | 67 | 180° 7 kt | 1010.8 | ||
| 12:50 UTC | 180° 8 kt | 1010.8 | ||||
| 12:53 UTC | 70 | 67 | 180° 8 kt | 1010.8 | ||
| 12:55 UTC | 170° 7 kt | 1010.8 | ||||
| 13:00 UTC | 190° 6 kt | 1011.2 | ||||
| 13:05 UTC | 190° 7 kt | 1011.2 | ||||
| 13:10 UTC | 180° 8 kt | 1011.2 | ||||
| 13:15 UTC | 190° 8 kt | 1011.2 | ||||
| 13:20 UTC | 190° 8 kt | 1011.2 | ||||
| 13:25 UTC | 190° 8 kt | 1011.2 | ||||
| 13:30 UTC | 190° 6 kt | 1011.2 | ||||
| 13:35 UTC | 180° 8 kt | 1011.2 | ||||
| 13:38 UTC | 71 | 68 | 190° 8 kt | 1011.2 | ||
| 13:40 UTC | 170° 8 kt | 1010.8 | ||||
| 13:45 UTC | 160° 9 kt | 1010.8 | ||||
| 13:50 UTC | 160° 8 kt | 1010.8 | ||||
| 13:53 UTC | 71 | 68 | 150° 9 kt | 1010.5 | ||
| 13:55 UTC | 1010.5 | |||||
| 14:00 UTC | 150° 10 kt | 1010.2 | ||||
| 14:01 UTC | 71 | 68 | 150° 9 kt | 1010.2 | ||
| 14:05 UTC | 1010.5 | |||||
| 14:10 UTC | 71 | 68 | 3 kt | 1010.5 | VCTS | |
| 14:13 UTC | 71 | 68 | 5 kt | 1010.8 | TS | |
| 14:15 UTC | 1012.5 | |||||
| 14:20 UTC | 1012.5 | -RA | ||||
| 14:21 UTC | 64 | 60 | 330° 30 kt | 38 | 1012.5 | +TSRA BR |
| 14:23 UTC | 62 | 60 | 330° 31 kt | 41 | 1012.9 | +TSRA BR |
| 14:25 UTC | 1013.2 | +RA BR | ||||
| 14:30 UTC | 330° 23 kt | 1012.9 | +RA FG | |||
| 14:35 UTC | 1012.9 | +RA BR | ||||
| 14:38 UTC | 60 | 59 | 340° 18 kt | 30 | 1012.9 | +TSRA BR |
| 14:40 UTC | 1012.9 | +RA BR | ||||
| 14:41 UTC | 60 | 59 | 340° 17 kt | 30 | 1012.9 | +TSRA BR |
| 14:45 UTC | 60 | 59 | 340° 15 kt | 26 | 1013.2 | TSRA BR |
| 14:50 UTC | 350° 15 kt | 1013.2 | +RA BR | |||
| 14:53 UTC | 61 | 59 | 340° 19 kt | 24 | 1013.2 | VCTS RA BR |
| 14:55 UTC | 1012.9 | RA BR | ||||
| 15:00 UTC | 1013.2 | RA BR | ||||
| 15:05 UTC | 340° 15 kt | 20 | 1013.2 | -RA | ||
| 15:10 UTC | 330° 20 kt | 1013.5 | -RA | |||
| 15:15 UTC | 1013.5 | -RA | ||||
| 15:20 UTC | 340° 17 kt | 1013.9 | -RA | |||
| 15:25 UTC | 350° 16 kt | 1013.9 | -RA | |||
| 15:30 UTC | 330° 16 kt | 1014.6 | RA | |||
| 15:35 UTC | 60 | 59 | 350° 15 kt | 23 | 1014.2 | -RA |
| 15:40 UTC | 350° 13 kt | 1013.9 | RA | |||
| 15:43 UTC | 60 | 59 | 350° 16 kt | 23 | 1013.5 | VCTS RA |
| 15:45 UTC | 350° 15 kt | 1013.5 | RA | |||
| 15:50 UTC | 350° 11 kt | 1013.9 | -RA | |||
| 15:53 UTC | 60 | 59 | 360° 11 kt | 1014.2 | VCTS -RA |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Ft Rucker radar (KEOX), 81 km away, was scanning. The volume nearest the touchdown began at 13:56 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
What was reported nearby
Local storm reports within 60 km of the path, in the three hours either side.
| Time (UTC) | Report | Where | County | Remark |
|---|---|---|---|---|
| 13:40 UTC | TSTM WND DMG | Nne South | Covington, AL | TREES AND POWER LINES DOWN ON COUNTY ROAD 82 NEAR BUCK CREEK BAPTIST CHURCH |
| 13:56 UTC | TSTM WND DMG | Luverne | Crenshaw, AL | ROOF RIPPED OFF OF A WAREHOUSE. MULTIPLE POWER LINES AND POWER POLES DOWN NEAR THE LUVERNE HIGH SCHOOL. |
| 13:56 UTC | TSTM WND DMG | Luverne | Crenshaw, AL | SEVERAL STRUCTURES WITH ROOF DAMAGE IN LUVERNE ALONG WITH NUMEROUS TREES AND POWER LINES DOWN. POSSIBLE TORNADO. |
| 14:05 UTC | TSTM WND DMG | 5 S Ansley | Pike, AL | TREES DOWN ON POWER LINES ALONG HIGHWAY 29 NEAR COUNTY ROAD 2293. TIME ESTIMATED BY RADAR. |
| 14:05 UTC | TSTM WND DMG | 5 S Ansley | Pike, AL | TREES DOWN ON POWER LINES ALONG HIGHWAY 29 NEAR COUNTY ROAD 2293. TIME ESTIMATED BY RADAR. ESTIMATED 40-50 MPH WINDS. |
| 14:15 UTC | TSTM WND DMG | Troy Country Club | Pike, AL | TREE DOWN ON POWER LINES IN TROY. TIME ESTIMATED BY RADAR. |
| 14:17 UTC | TSTM WND DMG | Troy | Pike, AL | LARGE TREE SNAPPED IN TROY. TIME ESTIMATED BY RADAR. REPORT RELAYED VIA SOCIAL MEDIA. |
| 14:20 UTC | TSTM WND DMG | Troy | Pike, AL | GEORGE WALLACE DRIVE CLOSED FROM RAY AVENUE TO DENDRON DRIVE. CITY HEALTH DEPT BUILDING DEALING WITH ROOF LEAKS. TREES DOWN NEAR INTERSECTIONS OF HIGHWAY 29 AND CR 2293.. TREES DOWN ALONG COUNTY ROADS 2290, 1101, 2272. D |
| 14:20 UTC | TSTM WND DMG | Troy | Pike, AL | TREES DOWN ALONG GEORGE WALLACE DRIVE NEAR THE INTERSECTIONS OF 2ND AVENUE, EASY STREET AND ELM STREET. TIME ESTIMATED BY RADAR. |
| 14:20 UTC | TSTM WND DMG | Troy | Pike, AL | TREES DOWN AND POWER LINES DOWN AROUND THE CITY OF TROY. THE FOLLOWING ROADS ARE BLOCKED: SWINDALL ROAD AND ELM STREET, NORTH THREE NOTCH ROAD AND NEEDMORE ROAD, OTHER PORTIONS OF NEEDMORE ROAD, HIGHWAY 167 AND ENZOR ROA |
| 14:28 UTC | TSTM WND DMG | 2 Ne Troy | Pike, AL | TREES DOWN NEAR THE INTERSECTION OF NORTH THREE NOTCH ROAD AND NEEDMORE ROAD. TIME ESTIMATED BY RADAR. |
| 14:31 UTC | TSTM WND DMG | 1 Nne Troy University | Pike, AL | TREES DOWN ON POWER LINES NEAR THE INTERSECTION OF GEORGE WALLACE DRIVE AND ELM STREET IN TROY. |
| 14:31 UTC | TSTM WND DMG | 3 N Tarentum | Pike, AL | MULTIPLE TREES REPORTED DOWN ALONG COUNTY ROADS 3316, 2290, 1101 AND 2272. TIME ESTIMATED BY RADAR. |
| 14:32 UTC | TSTM WND DMG | 3 Sse Josie | Pike, AL | PORTION OF BARN TIN ROOF PULLED OFF BY WINDS. TIME ESTIMATED BY RADAR. |
From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.
This ground now
The live radar over the trackEvery 2017 tornado in AlabamaEvery tornado in Alabama since 1950Warnings in force in Alabama nowThe forecast where you are
The other tornadoes of April 3, 2017
39 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| April 3 | 4:02 AM CDT | EF1 | Saint Tammany Parish, LA | 2.5 | 75 | |||
| April 3 | 4:12 AM CDT | EF1 | Saint Tammany Parish, LA | 7.3 | 100 | |||
| April 3 | 10:58 AM EDT | EF1 | Carroll, GA | 2.4 | 300 | $50,000 | ||
| April 3 | 11:28 AM EDT | EF1 | Fulton, GA | 4.1 | 150 | $100,000 | ||
| April 3 | 11:42 AM EDT | EF1 | Muscogee, GA | 3.3 | 175 | $100,000 | ||
| April 3 | 12:10 PM EDT | EF0 | Stewart, GA | 1.6 | 150 | $100,000 | ||
| April 3 | 12:16 PM EDT | EF0 | Stewart, GA | 1.4 | 100 | $20,000 | ||
| April 3 | 12:17 PM EDT | EF1 | Lumpkin, GA | 4.6 | 350 | $75,000 | ||
| April 3 | 12:18 PM EDT | EF0 | Talbot, GA | 2.2 | 75 | $25,000 | ||
| April 3 | 12:26 PM EDT | EF1 | Talbot, GA | 3.6 | 200 | $50,000 | ||
| April 3 | 12:29 PM EDT | EF0 | Webster, GA | 3.9 | 150 | $15,000 | ||
| April 3 | 12:35 PM EDT | EF0 | Spalding, GA | 0.6 | 150 | $50,000 | ||
| April 3 | 12:36 PM EDT | EF0 | Upson, GA | 1.7 | 75 | $30,000 | ||
| April 3 | 12:44 PM EDT | EF1 | Upson, GA | 6.7 | 150 | $20,000 | ||
| April 3 | 12:46 PM EDT | EF1 | Schley, GA | 5.5 | 200 | $500,000 | ||
| April 3 | 12:52 PM EDT | EF0 | Henry, GA | 1.8 | 250 | $50,000 | ||
| April 3 | 1:06 PM EDT | EF1 | Monroe, GA | 8.1 | 300 | $300,000 | ||
| April 3 | 1:30 PM EDT | EF1 | Peach, GA | 9.2 | 600 | $175,000 | ||
| April 3 | 1:40 PM EDT | EF0 | Jones, GA | 2.9 | 100 | $50,000 | ||
| April 3 | 1:51 PM EDT | EF0 | Pickens, SC | 0.1 | 40 | |||
| April 3 | 1:56 PM EDT | EF1 | Twiggs, GA | 5.8 | 440 | $30,000 | ||
| April 3 | 2:03 PM EDT | EF2 | Wilkinson, GA | 3.3 | 200 | $100,000 | ||
| April 3 | 2:06 PM EDT | EF1 | Twiggs, GA | 7.9 | 350 | $170,000 | ||
| April 3 | 2:10 PM EDT | EF0 | Worth, GA | 0.0 | 10 | |||
| April 3 | 2:13 PM EDT | EF0 | Greenville, SC | 2.8 | 50 | $50,000 | ||
| April 3 | 2:16 PM EDT | EF0 | Wilkinson, GA | 4.1 | 90 | $25,000 | ||
| April 3 | 2:21 PM EDT | EF0 | Hancock, GA | 3.3 | 200 | $20,000 | ||
| April 3 | 2:26 PM EDT | EF0 | Wilkinson, GA | 6.6 | 150 | $30,000 | ||
| April 3 | 2:28 PM EDT | EF0 | Wilkinson, GA | 0.2 | 100 | $30,000 | ||
| April 3 | 2:36 PM EDT | EF1 | Washington, GA | 5.7 | 250 | $30,000 | ||
| April 3 | 2:49 PM EDT | EF0 | Laurens, SC | 0.7 | 75 | $20,000 | ||
| April 3 | 2:56 PM EDT | EF0 | Washington, GA | 0.4 | 150 | $10,000 | ||
| April 3 | 3:00 PM EDT | EF1 | Washington, GA | 7.5 | 300 | $75,000 | ||
| April 3 | 3:21 PM EDT | EF1 | Union, SC | 0.7 | 150 | 1 | $50,000 | |
| April 3 | 3:30 PM EDT | EF0 | Union, SC | 0.0 | 50 | |||
| April 3 | 4:08 PM EDT | EF0 | Aiken, SC | 0.1 | 25 | |||
| April 3 | 4:14 PM EDT | EF1 | Aiken, SC | 0.9 | 100 | |||
| April 3 | 4:43 PM EDT | EF0 | Hampton, SC | 0.3 | 240 | |||
| April 3 | 5:11 PM EDT | EF2 | Calhoun, SC | 6.7 | 600 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.